Community

muscle side effects of statins

Muscle pain and damage

One of the most common complaints of people taking statins is muscle pain. You may feel this pain as a soreness, tiredness or weakness in your muscles. The pain can be a mild discomfort, or it can be severe enough to make your daily activities difficult.

Oddly enough, most randomized controlled studies of statins indicate that people taking statins develop muscle pain at the same rate as people taking placebo. But up to 29 percent of the people who start taking statins report muscle pain and many discontinue statins because of it. Many of these people do well when they are switched to a different variety of statin.

Liver damage

Occasionally, statin use could cause an increase in the level of enzymes that signal liver inflammation. If the increase is only mild, you can continue to take the drug. Rarely, if the increase is severe, you may need to try a different statin.

Although liver problems are rare, your doctor may order a liver enzyme test before or shortly after you begin to take a statin. You shouldn’t need any additional liver enzyme tests unless you begin to have signs or symptoms of trouble with your liver.

Contact your doctor immediately if you have unusual fatigue or weakness, loss of appetite, pain in your upper abdomen, dark-colored urine, or yellowing of your skin or eyes.

Increased blood sugar or type 2 diabetes

It’s possible your blood sugar (blood glucose) level may increase when you take a statin, which may lead to developing type 2 diabetes. The risk is small but important enough that the Food and Drug Administration (FDA) has issued a warning on statin labels regarding blood glucose levels and diabetes.

Statins prevent heart attacks in patients with diabetes, so the relevance of the mild increase in sugar values with statins observed in some patients is unclear. The benefit of taking statins likely outweighs the small risk to have the blood sugar level go up. Talk to your doctor if you have concerns.